Ohio, 2021

Flash Flood and Damaging Wind in Ohio, June 30, 2021

June 30, 2021 · NWS RLX · 2 events in 1 county or zone

Slow moving showers and thunderstorms developed on the afternoon of June 30th ahead of a cold front. One thunderstorm in particular inflicted damaging winds in Athens County as well as minor flooding at an apartment complex near Ohio University.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Slow moving showers and thunderstorms developed on the afternoon of June 30th ahead of a cold front. One thunderstorm in particular inflicted damaging winds in Athens County as well as minor flooding at an apartment complex near Ohio University.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 30, 1:43 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 1:43 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
243 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Slow moving showers and thunderstorms ahead of a cold front will
produce heavy rain tonight through early Friday morning. High
pressure returns for the latter half of the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM Wednesday...

Considerable elevated convection along and south of the I-64/I-79
corridor is finally beginning to weaken as surface based convection
along the Ohio River begins to blossom this afternoon. Deep layer
shear is rather weak, generally 20KTs or less across much of the
area, except in SE OH and N WV where values are closer to 25KTs.
Here, some multi-cellular organization appears possible with a
better threat for some damaging wind gusts. Elsewhere, a mainly
pulse or very loosely organized storm mode is expected. With high
column moisture content and slow moving storms, localized heavy rain
is expected to be the more significant threat, although at least
initially, dry antecedent conditions will limit overall flash
flooding potential. Afternoon convective activity is expected taper
off with loss of heating this evening.

As a leading shortwave approaches overnight, expect an uptick in
shower/thunderstorm coverage across our northern counties with an
additional uptick in coverage as the cold front boundary approaches
overnight. These rather slow moving features will create a focus for
persistent and efficient showers and thunderstorms given very high
profile moisture content with potential for slow moving and training
convection. As such, Thursday will be rather dreary day with rain
beginning overnight in the north, late morning for the middle
section of the forecast area and early afternoon for our southern
counties. Basin average rainfall totals are expected to fall in the
2 to 3 inch rain. With recent dry conditions, widespread high water
issues are not expected, but with a combination of terrain funneling
and potential training, would expect at least localized flash
flooding concerns to emerge. As such, have issued a flash flood
watch for the entire forecast area beginning late this evening
across SE OH and NW WV and after daybreak for the remainder of the
region.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 240 PM Wednesday...

Heavy rain continues along and ahead of a cold front as it slowly
sinks to the southeast Friday morning. It is expected to clear the
region by midday Friday with drying conditions for much of the area
with some lingering showers in the mountains through Friday
afternoon.

The associated upper low pivots overhead Friday night, but with lack
of surface heating most should stay dry. Wrap around moist flow on
the back side of this feature may produce some scattered showers or
thunderstorms Saturday afternoon, mainly along and near the
mountains.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 155 PM Wednesday...

High pressure, at the surface and aloft, will build into the region
during this period resulting in generally dry conditions with warmer
temperatures.  The exception would be across our northern mountain
counties where an isolated afternoon shower or thunderstorm
could still be possible.

Temperatures should be near normal on Sunday with readings above
normal Monday through Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 210 PM Wednesday...

Scattered elevated convection generally along and south of I-64/I-79
is slowly weakening as additional surface based convection fires
along and east of the Ohio River. Scattered thunderstorms are
expected near all terminals through 00Z this evening with a brief
lull before additional activity spreads in from the north a cold
front approaches. These storms will be capable of producing very
heavy rainfall reducing visibility to a mile or less at times and
gusty and erratic winds. As rain continues to fall through the
column, ceilings are expected to decrease toward IFR by daybreak
Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of thunderstorms may vary from the
forecast with resultant visibility impacts.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    H
BKW CONSISTENCY  M    M    M    H    H    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    M
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    H

AFTER 18Z THURSDAY...
IFR possible with a slow moving frontal boundary Thursday into
Friday and possibly for Saturday depending on post frontal
stratus and/or fog potential.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Thursday morning through Friday morning
     for WVZ005-013-015-024>028-030>034-039-040-515>526.
     Flash Flood Watch from 11 PM EDT this evening through late
     Thursday night for WVZ006>011-014-016>020-029.
OH...Flash Flood Watch from 11 PM EDT this evening through late
     Thursday night for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from Thursday morning through Friday morning
     for KYZ105.
     Flash Flood Watch from 11 PM EDT this evening through late
     Thursday night for KYZ101>103.
VA...Flash Flood Watch from Thursday morning through Friday morning
     for VAZ003-004.

&&

SYNOPSIS...JSH/JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...JSH
AVIATION...JP
Hazardous weather outlook, Jun 30, 5:39 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
639 AM EDT Wed Jun 30 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-519-521>526-011045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
639 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe storms. We are anticipating
scattered to numerous thunderstorms this afternoon and evening, some
of which could become strong to severe. The main threat is strong
damaging wind. A close second threat is flash flooding, especially
for areas that are low lying or have poor drainage or just get hit
repeatedly by downpours. These areas are also in a marginal to
slight
risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms will affect the area
Thursday into Thursday night as a cold front works slowly through
the region. Excessive rainfall is possible, which may lead to
instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>518-520-011045-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Southeast Nicholas-
639 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are anticipated this afternoon
and evening, some of which could become strong to possibly severe.
The main threat is strong damaging wind. A close second threat is
flash flooding, especially for areas that are low lying or have poor
drainage or just get hit repeatedly by downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms will affect the area
Thursday into Thursday night as a cold front works slowly through
the region. Excessive rainfall is possible, which may lead to
instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 30, 1:46 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
246 PM EDT Wed Jun 30 2021

WVZ030-031-039-040-301915-
Barbour-Harrison-Upshur-Lewis-
246 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...NORTHERN
UPSHUR...SOUTHWESTERN BARBOUR AND SOUTHEASTERN HARRISON COUNTIES...

At 246 PM EDT, a strong thunderstorm was located near Stonewall
Jackson, or near Weston, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Buckhannon, Weston, Audra State Park, Lost Creek, Jane Lew, Volga,
Lorentz, Century, Hodgesville and Horner.

This includes the following highways...
 Interstate 79 between mile markers 97 and 109.
 Route 33 between mile markers 1 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3891 8038 3907 8050 3926 8018 3903 8000
TIME...MOT...LOC 1846Z 238DEG 19KT 3902 8037

19
Special weather statement, Jun 30, 2:14 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
314 PM EDT Wed Jun 30 2021

WVZ011-019-020-301945-
Doddridge-Ritchie-Tyler-
314 PM EDT Wed Jun 30 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN RITCHIE...
NORTHERN DODDRIDGE AND CENTRAL TYLER COUNTIES...

At 314 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Pine Grove to 6
miles northwest of West Union to Harrisville. Movement was east at 25
mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Pennsboro, West Union, Alma, Smithburg, Wick, Mountain, Lima, Center
Point and Canton.

This includes Route 50 in West Virginia between mile markers 41 and
42, near mile marker 47, and between mile markers 49 and 62.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3947 8071 3948 8067 3946 8067 3947 8064
      3944 8060 3945 8058 3943 8058 3944 8056
      3928 8062 3927 8100 3942 8102 3949 8092
      3949 8072
TIME...MOT...LOC 1914Z 273DEG 22KT 3950 8076 3936 8086 3923 8106

19
Special weather statement, Jun 30, 2:19 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
319 PM EDT Wed Jun 30 2021

KYZ102-103-105-301945-
Boyd-Carter-Lawrence-
319 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE
AND SOUTHEASTERN CARTER COUNTIES...

At 318 PM EDT, a strong thunderstorm was located near Denton, or near
Grayson, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ashland, Grayson, Cannonsburg, Princess, Coalton, Denton, Rush,
Summit, Willard, Hitchins and Mavity.

This includes Interstate 64 in Kentucky between mile markers 169 and
188.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3834 8299 3839 8286 3838 8282 3840 8281
      3842 8278 3846 8266 3820 8262 3819 8296
TIME...MOT...LOC 1918Z 261DEG 15KT 3827 8292

19
Special weather statement, Jun 30, 3:07 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
407 PM EDT Wed Jun 30 2021

KYZ103-105-WVZ005-302045-
Boyd-Lawrence-Wayne-
407 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...NORTH
CENTRAL LAWRENCE AND NORTHWESTERN WAYNE COUNTIES...

At 407 PM EDT, a strong thunderstorm was located over Burnaugh, or 7
miles west of Wayne, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wayne, Beech Fork State Park, Durbin, East Lynn Lake, Burnaugh,
Centerville, Lockwood, Lavalette, Fallsburg, Genoa and Buchanan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3835 8267 3838 8245 3831 8235 3808 8240
      3819 8274
TIME...MOT...LOC 2007Z 270DEG 12KT 3826 8258

08
Special weather statement, Jun 30, 3:41 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
441 PM EDT Wed Jun 30 2021

OHZ086-087-WVZ006-007-014-302130-
Gallia-Lawrence-Mason-Cabell-Putnam-
441 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA...
SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON...NORTHERN CABELL AND
NORTHWESTERN PUTNAM COUNTIES...

At 440 PM EDT, a strong thunderstorm was located near Proctorville,
moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Huntington, Chesapeake, Proctorville, Barboursville, Buffalo,
Burlington, Aid, Crown City, Athalia, Scottown, Ashton, Pea Ridge,
Gallopolis Ferry, Green Bottom and Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 6
and 18, and near mile marker 22.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3882 8217 3868 8195 3847 8202 3838 8247
      3840 8249 3855 8260
TIME...MOT...LOC 2040Z 249DEG 24KT 3850 8243

08
Special weather statement, Jun 30, 4:14 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 PM EDT Wed Jun 30 2021

OHZ066-067-075-084-302200-
Athens-Morgan-Perry-Vinton-
514 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY...
SOUTHWESTERN MORGAN...VINTON AND NORTHWESTERN ATHENS COUNTIES...

At 514 PM EDT, a strong thunderstorm was located over Buchtel, or
near Glouster, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Athens, Nelsonville, Glouster, Mcarthur, Chesterhill, Lake Hope State
Park, Chauncey, Corning, Buchtel, Jacksonville, Murray City, Trimble,
Zaleski, Amesville, Creola, Stroud Run State Park, Burr Oak State
Park, Allensville and The Plains.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3952 8180 3936 8191 3918 8238 3921 8275
      3934 8269 3938 8262 3937 8252 3940 8251
      3939 8229 3947 8228 3947 8217 3955 8216
      3956 8224 3963 8194
TIME...MOT...LOC 2114Z 265DEG 9KT 3948 8215

08

The radar

The Charleston,WV radar (KRLX), 117 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Athens

When
June 30, 4:48 PM EST
Where
Athens County, 1.07 mi E of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.330, -82.080

Multiple trees were blown down in the Athens township.

Flash Flood, Athens

When
June 30, 5:15 PM EST to 8:00 PM EST
Where
Athens County, 0.6 mi E of Grosvenor to 0.37 mi SSE of Grosvenor
Cause
Heavy Rain
Property damage
$8,000
Reported by
Social Media
Coordinates
39.329, -82.119

High water was observed over Richland Avenue near the Athens University Courtland Apartments.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963109, 963108.